Obesity as a side effect in medication
World Health Organisation (WHO 2012) states that health promotion is about empowering individuals to take control of their own health. It moves beyond a focus on individual behaviour towards a wide range of social and environmental interventions. The author will be focusing on a lady with a long mental health problems and has recently had medication changed to Clozapine; as a result she has gradually gained a lot of weight. The patient s name will be changed and the use of a (pseudonym name) in compliance with the Nursing and Midwifery Council (NMC 2009) confidentiality code of conduct.
Ruth is 28yr old woman with a diagnosis of Schizophrenia from a young age. Ruth as a young girl was known to be very active and fun loving girl. She also has a history of drug abuse as a teenager. She has had a few admissions in an in patient ward. When she was unwell she was very aggressive towards her family as voices were telling her to do this. As per National institute of clinical Excellence (NICE 2009) Guide lines clozapine is used as a last resort in antipsychotic medication, Ruth was not responding well to other antipsychotic medication she was on. Ruth had a few more relapses this prompted the medication change. Ruth was titrated to Clozapine while in hospital; it was a success with no immediate side effects. Clozapine has a lot of side effects one of them is weight gain. According to Clozaril Primary Care Reference Guide (2010) it states that the patient has to be referred to the dietian when starting the medication. At the time she was not in a sound mental state to go and the issue had not risen as yet. Ruth had recently been admitted to A &E with chest pains, during this time a lot of test was done and it was Ruth was told she was at a higher risk of developing diabetes and also has a serious heart problem. Ruth was discharged from hospital after she was cleared medically but was told to see her care